Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 149, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 8, 2003, 5:12 PM CDT for Renville County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2003, 5:12 PM CDT (22:12 UTC)
- Expired
- Aug 8, 2003, 6:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Renville County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 4:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -383 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 082212
SVRBIS
NDC075-082315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
511 PM CDT FRI AUG 8 2003
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA
* UNTIL 615 PM CDT
* AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 23 MILES NORTHWEST OF NORMA...OR ABOUT 51 MILES
EAST OF CROSBY...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SHERWOOD...NORMA AT 555 PM CDT
LORAINE...TOLLEY AT 605 PM CDT
MOHALL AT 615 PM CDT
HAIL UP TO QUARTER SIZE HAS BEEN REPORTED WITH THIS STORM IN
BOWBELLS. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
LAT...LON 4899 10201 4873 10201 4873 10183 4866 10183
4872 10150 4898 10151
$$
CJS/JVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:45 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 8, 2:45 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 PM CDT FRI AUG 8 2003 THE MAIN CONCERN FOR THE SHORT TERM IS CHANCE OF THUNDERSTORMS AND POSSIBILITY OF THEM BECOMING SEVERE. SOLAR HEATING AND LOW LEVEL CONVERGENCE MAY OVERCOME A MID LEVEL CAP TO CAUSE A FEW THUNDERSTORMS BY LATE AFTERNOON. VERTICAL SHEAR AND SIGNIFICANT CAPES MAY BE ENOUGH FOR SEVERE THUNDERSTORMS THIS EVENING. ON SATURDAY...SOLAR HEATING WILL AGAIN DESTABILIZE THE LOWER ATMOSPHERE WHILE SPEED MAXES WILL PROVIDE DYNAMICS ALOFT. A FEW SEVERE THUNDERSTOREMS ARE POSSIBLE. MODELS FORECAST A WARM DRY UPPER RIDGE FOR THE REGION THE EARLY PART OF NEXT WEEK. THEN THE RIDGE AXIS MOVES EAST AND THE FORECAST AREA IS IN SOUTHWEST FLOW ALOFT. ENSUING SHORT WAVES WILL BRING A CHANCE OF THUNDERSTORMS BY THURSDAY. .BIS...NONE. LM
Hazardous weather outlook, Aug 8, 4:40 AM CDT, 12 hours 32 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-090945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 440 AM CDT FRI AUG 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT OVER WESTERN AND CENTRAL NORTH DAKOTA. PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SATURDAY. PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TURNER
In the hours before
Local storm report, Aug 8, 5:02 PM CDT, 10 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
502 PM CDT FRI AUG 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM 3 W NORTHGATE ND 1 INCH HAIL
08/08/03 BURKE REPORTED BY STORM
SPOTTER.
NNNNThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:35 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 40 min |
| Aug 8, 5:17 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Ward | 28 min |
| Aug 8, 5:46 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 44 min |
| Aug 8, 6:31 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 59 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.